Affordable Access

Access to the full text

Boundary Morphology for Hierarchical Simplification of Archaeological Fragments

Authors
  • ElNaghy, Hanan1
  • Dorst, Leo1
  • 1 University of Amsterdam, Netherlands , (Netherlands)
Type
Published Article
Journal
Mathematical Morphology - Theory and Applications
Publisher
De Gruyter
Publication Date
Jul 22, 2020
Volume
4
Issue
1
Pages
46–63
Identifiers
DOI: 10.1515/mathm-2020-0101
Source
De Gruyter
Keywords
License
Green

Abstract

When fitting archaeological artifacts, one would like to have a representation that simplifies fragments while preserving their complementarity. In this paper, we propose to employ the scale-spaces of mathematical morphology to hierarchically simplify potentially fitting fracture surfaces. We study the masking effect when morphological operations are applied to selected subsets of objects. Since fitting locally depends on the complementarity of fractures only, we introduce ‘Boundary Morphology’ on surfaces rather than volumes. Moreover, demonstrating the Lipschitz nature of the terracotta fractures informs our novel extrusion method to compute both closing and opening operations simultaneously. We also show that in this proposed representation the effects of abrasion and uncertainty are naturally bounded, justifying the morphological approach. This work is an extension of our contribution earlier published in the proceedings of ISMM2019 [10].

Report this publication

Statistics

Seen <100 times